Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 199, NWS Twin Cities, MN

July 16, 2008Douglas County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 16, 2008, 4:03 AM CDT for Douglas County, Todd County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2008, 4:03 AM CDT (09:03 UTC)
Expired
Jul 16, 2008, 4:45 AM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Douglas County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:05 AM CDTHAIL 0.75Carlos, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 160903
SVRMPX
MNC041-153-160945-
/O.NEW.KMPX.SV.W.0199.080716T0903Z-080716T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 AM CDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TODD COUNTY IN CENTRAL MINNESOTA...
  EAST CENTRAL DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 445 AM CDT

* AT 400 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 4 MILES NORTH
  OF ALEXANDRIA...AND MOVING EAST AT 29 MPH.

* SOME LOCATIONS INCLUDE...
  CARLOS...
  OSAKIS...
  CLOTHO...
  LONG PRAIRIE...
  BROWERVILLE...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4612 9473 4588 9467 4585 9542 4598 9546
TIME...MOT...LOC 0903Z 261DEG 26KT 4593 9533

$$

KAT
2 follow-up statements
000 
WWUS53 KMPX 160921
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT WED JUL 16 2008

MNC041-153-160945-
/O.CON.KMPX.SV.W.0199.000000T0000Z-080716T0945Z/
TODD MN-DOUGLAS MN-
420 AM CDT WED JUL 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR EAST CENTRAL DOUGLAS AND SOUTHERN TODD COUNTIES...

AT 417 AM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE SEVERE STORM WAS LOCATED 4
MILES NORTHEAST OF NELSON...OR ABOUT 5 MILES NORTHWEST OF 
OSAKIS...AND MOVING EAST AT 27 MPH. IN ADDITION...ANOTHER SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL...WAS LOCATED 
NORTHEAST OF BRANDON...AND WILL BEGIN TO AFFECT AREAS BETWEEN 
ALEXANDRIA AND LEAF VALLEY BY 445 AM.

OTHER LOCATIONS IN THE WARNING INCLUDE CLOTHO...BELLE RIVER...
OSAKIS...NELSON...LONG PRAIRIE...CARLOS...BROWERVILLE AND ALEXANDRIA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4612 9473 4588 9467 4585 9542 4598 9546
TIME...MOT...LOC 0920Z 268DEG 24KT 4593 9517

$$

KAT
000 
WWUS53 KMPX 160942
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 AM CDT WED JUL 16 2008

MNC041-153-160950-
/O.EXP.KMPX.SV.W.0199.000000T0000Z-080716T0945Z/
TODD MN-DOUGLAS MN-
440 AM CDT WED JUL 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS AND
SOUTHERN TODD COUNTIES EXPIRES AT 445 AM CDT...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE DECREASED IN 
INTENSITY...AND THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE. THUNDERSTORMS WILL CONTINUE TO AFFECT DOUGLAS AND 
TODD COUNTIES THROUGH 515 AM...WITH HEAVY RAIN AND SMALL HAIL 
POSSIBLE.

LAT...LON 4612 9473 4588 9467 4585 9542 4598 9546
TIME...MOT...LOC 0940Z 268DEG 24KT 4593 9498

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:50 AM CDT, 13 minutes earlier.

Area forecast discussion, Jul 16, 3:50 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 AM CDT WED JUL 16 2008

.DISCUSSION...
A SURFACE BOUNDARY IS STRADDLING THE MN/IA BORDER EARLY THIS
MORNING. THE CONVECTIVE COMPLEX OVER NEBRASKA LIKELY INITIALLY INHIBITED
NOCTURNAL SHOWER AND THUNDERSTORM DEVELOPMENT LOCALLY
OVERNIGHT...BUT THE LLJ WAS FINALLY BEGINNING TO INSPIRE
SCATTERED CONVECTIVE DEVELOPMENT NORTH OF THE BOUNDARY AT 08Z...IN
THE AXIS OF NAM-PROGGED 925-850MB THETA E ADVECTION AND BEST
LIFTED INDICES THAT WAS ORIENTED ALONG THE INTERSTATE 94 CORRIDOR.

CONVECTION WILL LIKELY BECOME MORE ORGANIZED TOWARD MID-DAY WHEN
THE INFLUENCE OF THE UPPER JET ARRIVES. SHEAR AND INSTABILITY
PARAMETERS ARE INDICATIVE OF A HAIL AND WIND THREAT ACROSS THE
FORECAST AREA TODAY...WITH STORMS EXPECTED TO BE
SUPERCELLULAR IN NATURE. THE ACTIVITY WILL LIKELY CONGEAL INTO AN
MCS THIS EVENING AND TONIGHT...WITH HEAVY RAINFALL APPEARING
LIKELY ACROSS MUCH OF CENTRAL MN INTO WEST CENTRAL WISCONSIN AS
WEAK SHORTWAVES IN THE BROAD RIDGE AXIS INCREASE THE REGENERATION
POTENTIAL. ENHANCED DIVERGENCE IN THE ENTRANCE REGION OF THE UPPER
JET WILL ALSO INTERACT WITH THE NEARLY STATIONARY BOUNDARY...AND
COMBINE WITH PWAT INCREASES TO OVER TWO INCHES /TWO STANDARD
DEVIATIONS ABOVE NORMAL/. NAM MOISTURE PROGS/FIELDS /CONVERGENCE-
VECTORS-ADVECTION/ ALSO POINT TO CENTRAL MN AND WEST CENTRAL WI AS
BEING THE SUSCEPTIBLE AREA FOR HEAVY RAINFALL TONIGHT. HAVE
INCLUDED A MENTION OF HEAVY RAINFALL IN THE GRIDS/ZONES...BUT WILL
NOT ISSUE ANY HEADLINES AT THIS POINT DUE TO UNCERTAINTY WITH THE
LOCATION OF MESOSCALE FEATURES.

TEMPERATURES WILL BE TRICKY TODAY...BUT HAVE LEANED TOWARD THE
HIGHER END OF NUMERICAL GUIDANCE LARGELY DUE TO THE ELEVATED
OVERNIGHT LOWS. EXPECT READINGS TO RANGE BETWEEN 80 /WRN WI/ TO 90
/WRN MN/.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY INTO
FRIDAY AS THE BOUNDARY SAGS SOUTH TOWARD THE IA BORDER AND MINOR
IMPULSES TRAVERSE THE WESTERLY MID-LEVEL FLOW REGIME. BOTH GFS AND
ECMWF PLACE THE BOUNDARY ALONG THE IOWA BORDER THROUGH LATE
FRIDAY...SO HAVE RETAINED CHANCE POPS ACROSS SOUTHERN MN.

THE PATTERN REMAINS ACTIVE THROUGH THE WEEKEND...WITH A DEFINED
SHORTWAVE FORECAST TO MOVES ACROSS NORTHERN ND/MN. ALTHOUGH THERE
IS STILL SOME TEMPORAL/SPATIAL UNCERTAINTIES WITH THE ASSOCIATED
FROPA...THERE APPEARS TO BE A HIGH CHANCE OF SHOWERS AND
THUNDERSTORMS LATE SATURDAY INTO SUNDAY.

HIGH TEMPERATURES THROUGH THE MAJORITY OF THE FORECAST PERIOD ARE
NOT EXPECTED TO STRAY TOO FAR AWAY FROM CLIMATOLOGICAL
NORMALS...WHICH ARE GENERALLY BETWEEN 80 AND 85. THE CLOUD COVER
AND CONVECTIVE DEBRIS WILL LIKELY RESULT IN SLIGHTLY ELEVATED LOW
TEMPERATURES THROUGH MUCH OF THE FORECAST PERIOD /60-70 DEGREES/.

&&

.AVIATION.../06Z TAF ISSUANCE/
TOUGH SET OF TAFS TONIGHT WITH MAIN CONCERNS BEING THUNDERSTORM
CHANCES THROUGH THE PERIOD...ESPECIALLY IN THE NEAR TERM. FRONTAL
BOUNDARY THAT HAS BEEN SAGGING SOUTHWARD THROUGH THE AFTERNOON AND
EVENING HAS JUST ABOUT MADE IT TO THE IOWA BORDER. MID LEVEL WARM
AIR AND MOISTURE IS EXPECTED TO INCREASE ACROSS THE CENTRAL DAKOTAS
YET TONIGHT AND ALLOW FOR SHOWER AND THUNDERSTORM DEVELOPMENT. HAVE
ALREADY SEEN SOME MINIMAL ACTIVITY  ALONG THE SD.ND BORDER
APPROACHING KABR BUT THIS IS BEGINNING TO WANE. LIMITING FACTOR IS
WIDESPREAD CONVECTION ACROSS NEBRASKA CUTTING OFF FLOW OF MOISTURE
FURTHER NORTH. WITH LIFT STILL EXPECTED AND GOOD INSTABILITY
REMAINING ACROSS SOUTHERN MN AND SD WILL STILL HAVE A POTENTIAL FOR
SHRA/TSRA DEVELOPMENT BUT HAVE TRENDED BACK OVER THE NEXT SEVERAL
HOURS BASED ON THE INTENSE NEBRASKA CONVECTION AND LACK OF ACTIVITY
ACROSS THE DAKOTAS. MORNING ACTIVITY WILL HELP DETERMINE THE WAY
SHRA/TSRA DEVELOPMENT EVOLVES THIS AFTERNOON. THE FRONT IS EXPECTED
TO MOVE NORTHWARD AND MAY EVEN MOVE NORTH OF KSTC AND KAXN BY LATE
AFTERNOON. ANY MORNING ACTIVITY SHOULD GIVE WAY TO A BREAK BY
AFTERNOON BEFORE CHANCES RETURN BY EVENING. CERTAINTY AT THIS POINT
IS LOW BUT WITH THE FRONT IN THE AREA SHRA/TSRA DEVELOPMENT IS
LIKELY BY EVENING. WILL CONTINUE TREND OF THE PREVIOUS FORECAST OF A
BREAK IN THE AFTERNOON AND BRING CHANCES BACK FOR THE EVENING.
..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/MDB
Hazardous weather outlook, Jul 15, 9:12 PM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
912 PM CDT TUE JUL 15 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
912 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE
INTERSTATE 90 CORRIDOR THROUGH THE REMAINDER OF THE EVENING AS A
FRONTAL BOUNDARY SAGS SOUTHWARD TOWARDS THE IOWA BORDER. IF STORMS
CAN DEVELOP LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE
ALONG WITH HEAVY RAIN.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN
NORTH DAKOTA AND NORTHERN SOUTH DAKOTA TONIGHT AND MOVE EAST-
SOUTHEAST TOWARDS CENTRAL AND SOUTHERN MINNESOTA. THESE STORMS ARE
EXPECTED TO ENTER WEST CENTRAL MINNESOTA AFTER MIDNIGHT AND
CONTINUE SOUTHEAST ACROSS THE MINNESOTA PORTION OF THE OUTLOOK
AREA THROUGH DAYBREAK. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
POSSIBLE ALONG WITH VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA ON
WEDNESDAY...THURSDAY...AND FRIDAY...AS THE AFOREMENTIONED FRONT
REMAINS ACROSS THE AREA. SOME OF THE STORMS WEDNESDAY AND
THURSDAY MAY BE SEVERE AND SEVERAL ROUNDS OF HEAVY RAIN COULD
ALSO OCCUR.

THERE WILL BE A CONTINUED THREAT FOR THUNDERSTORMS
SATURDAY...SUNDAY...AND MONDAY AS THE STATIONARY FRONT BEGINS
MOVING BACK NORTH AS A WARM FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EARLY THURSDAY MORNING
ACROSS CENTRAL AND SOUTHERN MINNESOTA AND PERIODICALLY WEDNESDAY
THROUGH FRIDAY AS SEVERAL ROUNDS OF STORMS WILL BE POSSIBLE DURING
THAT TIME.

MDB/RAH

In the hours before

Special weather statement, Jul 16, 3:59 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 AM CDT WED JUL 16 2008

MNZ041-160930-
DOUGLAS-
359 AM CDT WED JUL 16 2008

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY UNTIL 430 AM CDT...

AT 356 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHWEST OF ALEXANDRIA...OR 4 MILES SOUTHEAST
OF GARFIELD. THIS STORM WAS MOVING EAST AT 22 MPH.

HAIL UP TO DIME SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALEXANDRIA.
  NELSON.
  BELLE RIVER.
  OSAKIS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:17 AM CDTSevere Thunderstorm WarningMPXDouglas28 min
Jul 16, 9:26 AM CDTSevere Thunderstorm WarningMPXMeeker, Sherburne, Stearns, Wright64 min
Jul 16, 9:57 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd63 min
Jul 16, 10:47 AM CDTSevere Thunderstorm WarningMPXWashington58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.